Alert archive / Virginia / Tornado Warnings in 2006

Tornado Warning 10, NWS Wakefield, VA

May 11, 2006Fluvanna County, Virginia

NWS Wakefield, VA issued this tornado warning at May 11, 2006, 4:38 PM EDT for Fluvanna County, Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2006, 4:38 PM EDT (20:38 UTC)
Expired
May 11, 2006, 5:06 PM EDT
In force
28 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Fluvanna County, VA

The radar

The Sterling radar (KLWX), 146 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:50 PM EDTTORNADOKents Store, VAPUBLIC REPORTED POSSIBLE TORNADO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 4:02 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 112038
TORAKQ
VAC065-112115-
/O.NEW.KAKQ.TO.W.0010.060511T2038Z-060511T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT THU MAY 11 2006

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  FLUVANNA COUNTY IN CENTRAL VIRGINIA

* UNTIL 515 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR COHASSET...
  OR ABOUT OVER FORK UNION...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WILMINGTON...PALMYRA AND WILDWOOD BY 445 PM EDT...
  BYBEE...KENTS STORE AND TROY BY 450 PM EDT...


IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR BATHROOM...CLOSET OR HALLWAY. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY. STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING
FOR NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.

LAT...LON 3778 7843 3768 7824 3790 7809 3798 7828

$$
1 follow-up statement
000 
WWUS51 KAKQ 112106
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT THU MAY 11 2006

VAC065-112114-
/O.CAN.KAKQ.TO.W.0010.000000T0000Z-060511T2115Z/
FLUVANNA VA-
504 PM EDT THU MAY 11 2006

...THE TORNADO WARNING FOR FLUVANNA COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING...HAS MOVED OUT OF THE COUNTY.
A POSSIBLE TORNADO NEAR KENTS STORE WAS REPORTED BY THE PUBLIC.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING
FOR NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.

LAT...LON 3778 7843 3768 7824 3790 7809 3798 7828

$$

DR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 11, 3:11 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 11, 3:11 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 PM EDT THU MAY 11 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
UPPER LOW NOW SPINNING OVER THE GRTLKS. VORT LOBE...AS SEEN IN
WATER VAPOR IMAGERY...NOW PIVOTING AROUND BASE OF TROUGH...MOVING
E INTO KY. AT SFC...LAPS AND RUC ANALYSES SHOW AREA OF INSTABILITY
OVER CENTRAL NC...EXTENDING NWD INTO S CENTRAL VA. THESE AREAS
HAVE HAD BREAKS IN CLOUD COVER...WITH SFC OBS GENERALLY AROUND 80
TEMP...65 DEWPT. RADAR HAS SHOWN SOME SHOWER DEVELOPMENT OVER PAST
HOUR OVER THE FA.

STILL LOOKS LIKE SOME POTENTIAL FOR SEVERE LATE THIS AFTERNOON AND
EVENING...GIVEN FAVORABLE SHEAR PROFILES...AND SOME LIMITED
INSTABILITY...AND WITH LIFT ASSOC WITH UPPER VORT JUST BEGINNING
TO OVERSPREAD THE AREA. BEST LIFT APPEARS TO BE BETWEEN 5 PM AND
7 PM OVER WESTERN HALF OF FA...AND MAINLY AFTER 8 PM ERN
SECTIONS...ALTHOUGH THERE WILL LIKELY BE SCATTERED DEVELOPMENT
AHEAD OF THIS AREA. GIVEN STRONG LOW LEVEL SHEAR...AND
WINDS...THINK MAIN THREAT WILL BE MARGINALLY SEVERE WINDS...MAINLY
OVER SCNTRL VA AND NE NC...BUT AS SPC POINTS OUT IN
DISCUSSION...WILL HAVE TO KEEP AN EYE OUT FOR ANY ROTATING STORMS.

FRONT PUSHES E OF THE AREA TONIGHT...AND SHOULD DRY OUT FROM W TO
E. POSSIBILITY OF AFTERNOON SHOWERS AND POSSIBLY A FEW
STORMS...FRI AFTERNOON...GIVEN TROF AXIS EXTENDING OUTWARD OVER
THE AREA...FROM GREAT LAKES UPPER LOW...AND ASSOC COLD POOL. BY
LATE SAT AND SAT NIGHT...UPPER LOW PROGGED TO DRIFT SE...AND START
TO SEE SOME LOW LEVEL WAA AND LIFT ASSOC WITH WARM FRONT BY SAT
NIGHT. SUN LOOKS UNSETTLED AS WELL...AS UPPER LOW AND ASSOC SFC
CYCLONE PROGGED TO DRIFT EVEN CLOSER TO THE AREA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
UPPER LOW AND ASSOC SFC FEATURE RIGHT OVER THE AREA MON...WITH A
CONTINUED CHANCE OF SHOWERS. THIS UNSETTLED WEATHER TO CONTINUE
THROUGH AT LEAST WED...WHEN WE MAY FINALLY SEE THE INFLUENCE OF
THE UPPER LOW SHIFT E. OF COURSE...THE MODELS HAVE A DIFFICULT
TIME HANDLING MOVEMENT OF THESE UPPER CUTOFF FEATURES...SO FCAST
UNCERTAINTY GREATER THAN AVERAGE. BOTTOM LINE...AND UNSETTLED
PERIOD IN STORE.

&&

.AVIATION...
MAINLY VFR...EXCEPT FOR TEMPO LOWER CIGS AND VSBYS IN SHOWRS AND
THUNDERSTORMS THIS EVENING.

&&

.MARINE...
EXPECT AN INCREASE IN WINDS AND SEAS LATE THIS AFTERNOON INTO THE
EVENING...SO WILL KEEP UP WITH CURRENT HEADLINES FOR SCA. COLD FRONT
WL APPROACH AND PASS THROUGH THE WATERS AND EXITS EARLY FRIDAY
MORNING....SOMETIME BEFORE 12Z...SCA CONDS WL GO AWAY SOON
AFTERWARDS. FOR THE FORECAST PERIOD WINDS WL PROGRESS FROM E-SE TO
W-SW BEFORE SWITCHING AGAIN TO SE AHEAD OF THE NXT SYSTEM LATER INTO
THE WEEKEND...SUNDAY/MONDAY TIMEFRAME.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>633-656-658 UNTIL 6 AM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ650-652-654 UNTIL 3 PM FRIDAY.
&&

SHORT TERM...REILLY
LONG TERM...REILLY
AVIATION...FOSTER
MARINE...LYNCH
Hazardous weather outlook, May 11, 5:24 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 AM EDT THU MAY 11 2006

ANZ630>632-650-652-654-656-658-670-MDZ021>025-VAZ099-100-120930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
524 AM EDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...SOUTHEAST MARYLAND...THE MID ATLANTIC OFFSHORE
WATERS AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS WILL BECOME LIKELY THIS AFTERNOON...WITH A CHANCE FOR
THUNDERSTORMS LATE IN THE AFTERNOON AND EVENING. LOCALLY HEAVY
RAIN WILL BE POSSIBLE BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ633-NCZ012>017-030>032-102-VAZ048-049-060>098-120930-
CURRITUCK SOUND-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
524 AM EDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CURRITUCK
SOUND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. A
FEW OF THESE STORMS MAY BECOME SEVERE. SEE SPSAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BROWN

In the hours before

Special weather statement, May 11, 11:32 AM EDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1132 AM EDT THU MAY 11 2006

NCZ012>017-030>032-102-VAZ048-049-060>098-111945-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...COROLLA...LOUISA...FARMVILLE...
GOOCHLAND...ASHLAND...SOUTH HILL...CREWE...COLONIAL HEIGHTS...
RICHMOND...TAPPAHANNOCK...LAWRENCEVILLE...PETERSBURG...HOPEWELL...
EMPORIA...WAKEFIELD...WILLIAMSBURG...POQUOSON...FRANKLIN...
NEWPORT NEWS...HAMPTON
1132 AM EDT THU MAY 11 2006

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL
AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA...

A STRONG COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON...AND
PUSH ACROSS THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON OUT AHEAD OF THE FRONT. A LINE OF
STORMS...CROSSING THE MOUNTAINS EARLY THIS AFTERNOON...WILL ALSO
LIKELY HOLD TOGETHER.

A FEW OF THESE STORMS COULD BECOME SEVERE...WITH STRONG GUSTY
WINDS BEING THE MAIN THREAT. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER WILL BE DURING THE
MID TO LATE AFTERNOON FOR AREAS ALONG AND WEST OF INTERSTATE
95...AND LATE AFTERNOON AND EVENING FOR AREAS EAST.
Special weather statement, May 11, 4:31 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 PM EDT THU MAY 11 2006

VAZ048-049-062-112115-
FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
431 PM EDT THU MAY 11 2006

...THUNDERSTORMS MOVING INTO THE WESTERN PIEDMONT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM PALMYRA TO 7 MILES SOUTHWEST OF
FORK UNION...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...FORK UNION AROUND 440 PM EDT...LOUISA AROUND 510 PM
EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

RAINFALL RATES OF UP TO ONE HALF INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS.

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:58 PM EDTTornado WarningAKQLouisa47 min
May 11, 6:15 PM EDTSevere Thunderstorm WarningAKQChesterfield, Henrico, City of Colonial Heights45 min
May 11, 6:37 PM EDTTornado WarningAKQHenrico, New Kent23 min
May 11, 7:19 PM EDTSevere Thunderstorm WarningAKQSouthampton, City of Franklin26 min
May 11, 7:39 PM EDTSpecial Marine WarningAKQ96 min

Nearby

Tornado Warnings in Virginia, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.